Register for citation alerts
"An uncommon but serious adverse drug reaction after phenytoin administration is known as purple glove syndrome (PGS)" Perez Del Nogal et al (2022).
Purple glove syndrome

Abstract:

An uncommon but serious adverse drug reaction after phenytoin administration is known as purple glove syndrome (PGS). Initial presentation is characterized by pain, skin discoloration, and edema, that can progress to necrosis. The pathophysiology remains uncertain; however, multiple mechanisms have been reported including extravasation. We describe a case of a 61-year-old patient who was brought to the hospital with altered mental status due to status epilepticus. The patient received multiple doses of lorazepam; eventually was started on levetiracetam and valproate, including loading doses. The seizures were poorly controlled despite treatment, and intravenous (IV) phenytoin was added. The next day, bluish discoloration and swelling to bilateral upper distal extremities were noted on physical examination. Consequently, IV phenytoin was discontinued immediately due to high suspicion of PGS. Skin discoloration and edema gradually improved after one week, confirming a case of mild PGS.

Reference:

Perez Del Nogal G, Rodaniche A, Saragadam SD. Purple Glove Syndrome: Recognizing a Rare Complication of Intravenous Phenytoin. Cureus. 2022 Apr 8;14(4):e23958. doi: 10.7759/cureus.23958. PMID: 35547441; PMCID: PMC9085657.